Amoxicillin is an antibiotic that doctors prescribe to treat several different bacterial infections. These include infections of the ears, nose, throat, and upper airway.
Although most amoxicillin side effects are not serious, some people have reported life threatening reactions.
This article describes the side effects that people may experience from taking amoxicillin.
Gastrointestinal symptoms are among the
Other common side effects are headaches and changes in taste sensations.
If these symptoms persist or are severe, a person should talk to their doctor. A doctor can recommend ways to reduce side effects, such as making specific dietary changes. If possible, they may prescribe different antibiotics instead.
It is possible for an individual to experience side effects even if they have taken amoxicillin in the past without any side effects.
In rare cases, people may experience potentially life threatening side effects when taking amoxicillin. Examples of these include:
- problems breathing
- skin blistering
- skin peeling
- swelling in the eyes, face, lips, throat, or tongue
- severe diarrhea
- stomach cramping
A person should seek medical attention immediately if they experience life threatening side effects, such as problems breathing.
When a person experiences an unexpected and severe side effect from taking amoxicillin, they should report this to
This type of colitis is especially harmful because it can cause
Doctors have identified certain factors that may contribute to the likelihood of a person experiencing an amoxicillin reaction. These factors include:
- Age: Amoxicillin can cause skin reactions, such as a rash, in infants. Doctors usually prescribe amoxicillin to treat infections in young people because the body absorbs it well. Rashes in young people typically present as small discolored bumps. They may be mildly itchy and are usually on the trunk.
- Dosage: A person may take antibiotics for a long time for severe or continued infections, such as osteomyelitis. Doing so puts them at higher risk of
long-term complications, including crystalluria (cloudy urine), hemolytic anemia, and nephritis.
- Medical history: Those with a history of asthma, hay fever, or penicillin allergy may be more at risk of experiencing side effects relating to amoxicillin. Penicillin has chemical similarities to amoxicillin. As a result, a person who is allergic to penicillin may be more likely to have an allergic reaction to amoxicillin.
- Sex: A
2014 studyfound that females were slightly more likely than males to report a penicillin allergy. However, doctors have not widely studied this difference in prevalence.
If a person experiences an amoxicillin rash as a young person, this rash may be a
Doctors have not found that penicillin allergies are inherited, according to the American Academy of Allergy, Asthma & Immunology. Due to this, a person does not necessarily need to avoid this antibiotic if a family member is allergic.
People usually take a
If a person experiences prolonged bouts of diarrhea along with fever and stomach pain after taking amoxicillin, they should talk to their doctor. People have reported experiencing diarrhea for as long as 2 months after they stopped taking amoxicillin.
A person should seek emergency medical attention if they think that they are experiencing anaphylaxis — a life threatening reaction — after taking amoxicillin.
They are at higher risk of a severe reaction if they have had an anaphylactic reaction to penicillin or cephalosporin antibiotics in the past.
Anaphylaxis symptoms include:
- problems breathing
- a rash that causes swelling and spreads across most of the body
- swelling of the lips, face, and tongue
A doctor will usually treat these reactions with steroids and antihistamines, such as diphenhydramine (Benadryl). Typically, they will advise a person to stop taking amoxicillin if they have experienced a severe reaction.
If a person has mild diarrhea that is tolerable, they usually do not need to contact their doctor. However, if they are uncertain whether a side effect that they are experiencing is normal, they should call their doctor.
Amoxicillin is an important antibiotic for fighting bacterial infections among people of all ages.
The antibiotic can cause mild stomach upset and, in rare cases, life threatening reactions. If a person suspects that they are experiencing side effects of amoxicillin and is worried about them, they should speak to a doctor.